Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 543, NWS Sioux Falls, SD

September 16, 2004Davison County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 16, 2004, 9:30 PM CDT for Davison County, Sanborn County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2004, 9:30 PM CDT (02:30 UTC)
Expired
Sep 16, 2004, 10:00 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Davison County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 9:35 PM CDTHAIL 0.751 S Letcher, SD
Sep 16, 9:50 PM CDTHAIL 0.883 N Loomis, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170230
SVRFSD
SDC035-111-170300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF LOOMIS...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOOMIS IN DAVISON COUNTY AROUND 935 PM CDT
LETCHER IN SANBORN COUNTY AROUND 935 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4390 9825 4377 9818 4381 9798 4397 9794

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:32 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 16, 8:32 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT THU SEP 16 2004

.DISCUSSION...

GRIDS AND ZFP UPDATE ALREADY OUT TO COVER CURRENT CONDITIONS. ONE
BATCH OF HIGH BASED THUNDERSTORMS DEVELOPED LATE AFTERNOON NEAR KBKX
AND HAVE SINCE MOVED NORTHEAST AWAY FROM CWA.  A SECOND BATCH OF
STORMS ARE NOW PROGRESSING EASTWARD ACROSS SOUTHEAST SD. THESE
STORMS LIKELY ASSOCIATED WITH PASSING WEAK UPPER LEVEL DISTURBANCE
AND SOME MID LEVEL INSTABILITY SO SHOULD HANG TOGETHER AS THEY CROSS
THE FORECAST AREA.  TIMING IS FASTER THAN EARLIER FORECAST.  LIMITED
COVERAGE AND STORMS SHOULD STAY SCATTERED WITH HIGHEST POPS NORTH OF
I29. GOING 1ST PERIOD MIN TEMPS SEEM REASONABLE SO NO TEMPERATURE
CHANGES MADE AT THIS TIME.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
NE...NONE.
IA...NONE.

&&

GH
Hazardous weather outlook, Sep 16, 11:09 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT THU SEP 16 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1109 AM CDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
HEAVY RAIN...AS MUCH AS 8 TO 12 INCHES...OCCURRED MONDAY NIGHT
THROUGH WEDNESDAY MORNING OVER THE LITTLE SIOUX RIVER BASIN. THIS
CAUSED RAPID RISES IN LOCAL STREAMS AND RIVERS. SOME OF THESE
STREAMS AND RIVERS ARE STILL IN FLOOD. PLEASE REFERENCE THE
LATEST RIVER FORECASTS AND RIVER WARNINGS FOR SPECIFIC DETAILS.
ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXTREME FIRE DANGER CONDITIONS ARE ONCE AGAIN PROBABLE OVER
BRULE...GREGORY AND CHARLES MIX COUNTIES ON SUNDAY AFTERNOON.
DESPITE THE RECENT RAINS...RAPID DRYING WILL OCCUR ACROSS THE
DORMANT GRASSES IN THIS AREA THE NEXT FEW DAYS. WITH THE STRONG
WINDS SPEEDS EXPECTED SUNDAY...THIS WILL LIKELY PUSH THE
GRASSLAND FIRE DANGER CONDITIONS TO EXTREME...POSSIBLY EVEN RED
FLAG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:04 PM CDTSevere Thunderstorm WarningFSDAurora, Davison26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.